Recurrent Syncope Due to Torsades de Pointes in a 41-Year-Old Woman With an Empty Sella, Anterior Pituitary Insufficiency, and a Long-QT Interval
A 41-year-old woman was admitted to our emergency room (ER) because of recurrent syncope. ECG monitoring in the ER showed episodes of sustained but self-limiting torsades de pointes ventricular tachycardia (Figure 1). Two more episodes of syncope occurred in the ER. Intravenous magnesium was administered. Echocardiography revealed a severely impaired left ventricular (LV) function (online-only Data Supplement Movie I). The patient was immediately transferred to the cardiac catheterization laboratory for further assessment. Coronary artery disease was excluded by coronary angiography. LV angiography confirmed global hypokinesia (online-only Data Supplement Movie II). The calculated LV ejection fraction was 30%. During the procedure a temporary pacemaker was placed in the right ventricle. Pacing was initiated at a rate of 80 bpm, and the patient was transferred to the coronary care unit. No more episodes of torsades de pointes occurred during pacing. In the absence of pacing, the resting ECG (Figure 2) revealed sinus rhythm at a rate of 60 bpm and a prolonged QT interval (QT and QTc 532 ms). Laboratory examination revealed normal levels of the major electrolytes (sodium 136 mmol/L, potassium 4.3 mmol/L, calcium 2.28 mmol/L). After stabilization, the medical history of the patient was assessed and did not include intake of QT interval-prolonging drugs or evidence for a familial long-QT syndrome. The patient had 3 children, 10, 11, and 18 years old, who had all been breastfed. At the age of 31, during her third pregnancy the patient experienced vitiligo and alopecia totalis. In the same year, she experienced myasthenia gravis, which was treated with oral steroids and pyridostigmine bromide. Thymectomy was performed. Several years thereafter, the patient gradually stopped oral steroid administration because of weight gain. During the present hospitalization, further laboratory examination revealed complete anterior pituitary insufficiency (Table). Cerebral magnetic resonance imaging showed a normal-sized “empty sella” containing only the pituitary stalk surrounded by cerebrospinal fluid (Figure 3). After substitution of hydrocortisone and gradual substitution with levothyroxine, the QT interval became normal (QTc 349 ms), as shown in Figure 4. The patient was discharged 3 weeks after admission. Echocardiography and cardiac magnetic resonance imaging at discharge revealed a completely recovered LV function (online-only Data Supplement Movies III through V). Her discharge medication included hydrocortisone 20 mg/day, levothyroxine 75 μg/day, and an estrogene/gestagene transdermal patch. The patient is seen in our outpatient clinic on a regular basis and is so far doing well without further cardiac events within 6 months after discharge.
Pituitary insufficiency, primary hypothyroidism, and Addison disease are well described but rare causes of prolonged cardiac repolarization.1,2 In our patient, substitution of hydrocortisone and thyroid hormones completely reversed the prolonged QT interval. Normalization of LV function occurred with hormone substitution and cessation of recurrent ventricular tachycardia. The cause of the extensive endocrinologic disorder was most likely an atypical polyglandular autoimmune syndrome with pituitary involvement.3 Alternative diagnoses include a late stage of hypophysitis4 or Sheehan syndrome, although the latter is unlikely in the absence of severe postpartum bleeding and the patient’s unimpaired breastfeeding after each birth. The present case demonstrates that endocrinologic disorders have to be considered in patients with a long-QT interval.
The online-only Data Supplement is available with this article at http://circ.ahajournals.org/cgi/content/full/120/14/e127/DC1.